Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 110, NWS Birmingham, AL

October 12, 2009Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at Oct 12, 2009, 5:47 AM CDT for Jefferson County, Alabama. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2009, 5:47 AM CDT (10:47 UTC)
Expired
Oct 12, 2009, 9:45 AM CDT
In force
4 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 36 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 6:45 AM CDTFLASH FLOOD1 Se Fairfield, ALVANDERGRIFT DRIVE REPORTED IMPASSIBLE WITH APPROXIMATELY SIX INCHES OF WATER OVER THE ROADWAY JUST OFF OF WOODWARD ROAD NEXT TO MIDFIELD PARK SHOPPING CENTER.
Oct 12, 6:45 AM CDTFLASH FLOOD1 Se Fairfield, ALWATER REPORTED UP TO THE BRIDGE ON B.Y. WILLIAMS DRIVE OVER VALLEY CREEK IN MIDFIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.8 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 121047
FFWBMX
ALC073-121445-
/O.NEW.KBMX.FF.W.0110.091012T1047Z-091012T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 AM CDT MON OCT 12 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...VESTAVIA HILLS...TRUSSVILLE...
  MOUNTAIN BROOK...IRONDALE...HUEYTOWN...HOOVER...GARDENDALE...
  FULTONDALE...FAIRFIELD...BIRMINGHAM...BESSEMER...HOMEWOOD...

* UNTIL 945 AM CDT

* AT 543 AM CDT...THE NATIONAL WEATHER SERVICE DOPPLER RADAR HAS 
INDICATED ANYWHERE FROM 2 TO 3 INCHES OF RAINFALL HAS OCCURRED 
ACROSS PORTIONS OF JEFFERSON COUNTY. WITH TRAINING STORMS EXPECTED 
TO CONTINUE...ANOTHER 2 INCHES IS POSSIBLE ACROSS THE WARNED AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VILLAGE
  CREEK AVENUE W...U.A.B. CAMPUS...SYLVAN SPRINGS...PINSON...MULGA...
  MORRIS...MINOR...MAYTOWN...LEGION FIELD...KINGSTON...KIMBERLY...
  KETONA LAKES...GRAYSVILLE...FORESTDALE...ENSLEY...TARRANT...CLAY...
  CENTER POINT...CARDIFF...BROOKSIDE...B.J.C.C....BIRMINGHAM
  FAIRGOUNDS...BIRMINGHAM AIRPORT...BARBER MOTORSPORTS PARK...ALTON
  AND ADAMSVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES IN URBAN AREAS. 
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF 
CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3370 8654 3351 8661 3347 8667 3347 8668
      3342 8674 3343 8675 3341 8675 3335 8684
      3326 8703 3345 8727 3383 8677

$$

08
2 follow-up statements
000 
WGUS74 KBMX 121158
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
658 AM CDT MON OCT 12 2009

ALC073-121445-
/O.CON.KBMX.FF.W.0110.000000T0000Z-091012T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON AL-
658 AM CDT MON OCT 12 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR
JEFFERSON COUNTY...

AT 655 AM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO DETECT 
HEAVY RAINFALL PRODUCING FLASH FLOODING OVER THE WARNED AREA. FLASH 
FLOODING HAS BEEN REPORTED IN MIDFIELD...AND VILLAGE CREEK IS 
EXPECTED TO GO INTO FLOOD STAGE AS WELL.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VILLAGE CREEK
AVENUE W...U.A.B. CAMPUS...TRUSSVILLE...SYLVAN SPRINGS...PINSON...
MULGA...MOUNTAIN BROOK...MORRIS...MINOR...MAYTOWN...LEGION FIELD...
KINGSTON...KIMBERLY...KETONA LAKES...IRONDALE...GRAYSVILLE...
GARDENDALE...FULTONDALE...FORESTDALE...ENSLEY...TARRANT...CLAY...
CENTER POINT...CARDIFF...BROOKSIDE...B.J.C.C....BIRMINGHAM
FAIRGOUNDS...BIRMINGHAM AIRPORT...BIRMINGHAM...BARBER MOTORSPORTS
PARK...ALTON AND ADAMSVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3370 8654 3351 8661 3347 8667 3347 8668
      3342 8674 3343 8675 3341 8675 3335 8684
      3326 8703 3345 8727 3383 8677

$$

19
000 
WGUS74 KBMX 121300
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
800 AM CDT MON OCT 12 2009

ALC073-121445-
/O.CON.KBMX.FF.W.0110.000000T0000Z-091012T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON AL-
800 AM CDT MON OCT 12 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR
JEFFERSON COUNTY...

AT 757 AM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT HEAVY 
RAINFALL OVER THE WARNED AREA. FLASH FLOODING HAS BEEN REPORTED IN 
MIDFIELD...AND VILLAGE CREEK HAS GONE ABOVE FLOOD STAGE AS WELL.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VILLAGE CREEK
AVENUE W...U.A.B. CAMPUS...TRUSSVILLE...SYLVAN SPRINGS...PINSON...
MULGA...MOUNTAIN BROOK...MORRIS...MINOR...MAYTOWN...LEGION FIELD...
KINGSTON...KIMBERLY...KETONA LAKES...IRONDALE...GRAYSVILLE...
GARDENDALE...FULTONDALE...FORESTDALE...ENSLEY...TARRANT...CLAY...
CENTER POINT...CARDIFF...BROOKSIDE...B.J.C.C....BIRMINGHAM
FAIRGOUNDS...BIRMINGHAM AIRPORT...BIRMINGHAM...BARBER MOTORSPORTS
PARK...ALTON AND ADAMSVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3370 8654 3351 8661 3347 8667 3347 8668
      3342 8674 3343 8675 3341 8675 3335 8684
      3326 8703 3345 8727 3383 8677

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 5:09 AM CDT, 38 minutes earlier.

Area forecast discussion, Oct 12, 5:09 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
509 AM CDT MON OCT 12 2009

.DISCUSSION...

A BUSY MORNING SO FAR. SFC BOUNDARY REMAINS STATIONARY ALONG GULF
COAST. HAVE BEEN PLAGUED BY HEAVY RAIN SHOWERS ACROSS MAINLY NRN
HALF OF CWA IN ASSOCIATION WITH UPPER LEVEL SHORT WAVE MOVING IN
THE UPPER W/SW FLOW. FOR TODAY...CONTINUING TO EXPECT SFC BOUNDARY
TO MOVE BACK N AS A WARM FRONT. DISTURBANCES WILL CONTINUE TO
ALLOW FOR RAINFALL INTO THE MORNING HOURS. IN ADDITION TO
THIS...SOME STRONG STORMS COULD DEVELOP TODAY IN THE VCNTY OF THE
BOUNDARY. STRENGTH DEPENDS ON INSTABILITY WHICH COULD BE HAMPERED
BY LOW CLOUDS AND LACK OF HEATING. UPPER HIGH WILL RETROGRADE
SOME ON TODAY WITH HIGH BECOMING ELONGATED MORE ACROSS
GULF...CREATING A MORE ZONAL FLOW AS IMPULSES WILL CONTINUE
THROUGH THE TIGHT UPPER FLOW. PWS WILL REMAIN HIGH THROUGH MID
WEEK. WILL HAVE PLENTY OF MOISTURE...A LINGERING SFC
FEATURE...AND A PATTERN OF REPEATED SHORT WAVE ACTIVITY. ON
TUE..NOT EXPECTING NEXT ROUND TO START UNTIL LATE IN THE DAY WITH
MAIN ACTIVITY OVERNIGHT AS ANOTHER ROUND OF SHORT WAVE IMPULSES
WILL MOVE ACROSS TO INTERACT WITH ANOTHER SFC BOUNDARY. BOUNDARY
SHOULD MOVE INTO AL AND STALL ACROSS C AL AS THERE WILL NOT BE
MUCH PUSH IN THE UPPER LEVELS TO USHER IT OUT OF THE AREA
COMPLETELY UNTIL YET ANOTHER SFC FRONT COMES INTO C AL ON THU. BY
WED EVEN...UPPER HIGH SHOULD WEAKEN AND RETROGRADE ENOUGH TO ALLOW
NW FLOW TO HELP DRIVE FRONT/UPPER LOW DOWN FURTHER S ON THU. FRONT
SHOULD MOVE THROUGH A LITTLE EARLIER ON THU...BUT SOME LOW LEVEL
MOISTURE WILL BE BEHIND THE FRONT AS WELL WITH SOME WRAP AROUND
MOISTURE FOR FRI SO WILL LEAVE A SLIGHT CHANCE FOR SHOWERS HERE.
THU FRONT IS INDICATING TO HAVE A DECENT PUSH OF COLD/DRY AIR
BEHIND IT FOR THE WEEKEND. NICE WHEN WE FINALLY GET TO IT.

08

&&

.AVIATION...06Z TAF DISCUSSION.

MODERATE TO HEAVY RAIN WILL PUSH INTO WEST CENTRAL ALABAMA EARLY
THIS MORNING. MVFR TO IFR CONDITIONS SHOULD BE EXPECTED THROUGHOUT
THE DAY FOR LOCATIONS ALONG THE INTERSTATE 20 CORRIDOR. MGM AND
TOI SHOULD STAY MVFR BUT WILL ALSO HAVE THE CHANCE FOR A
THUNDERSTORM IN THE AFTERNOON. THE HEAVY RAIN IS EXPECTED TO
PUSH OFF TO THE EAST SOMEWHAT QUICKLY DURING THE DAY FOR THE
NORTHERN SITES WITH MVFR CONDITIONS POSSIBLE BY AFTERNOON.

88

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  57  77  61  72 / 100  30  20  80  90
ANNISTON    73  57  78  60  72 / 100  30  20  80  90
BIRMINGHAM  72  57  78  60  74 / 100  20  30  80  90
TUSCALOOSA  76  61  80  66  79 / 100  20  50  80  90
CALERA      73  59  78  62  75 / 100  30  30  80  90
AUBURN      74  59  79  61  72 / 100  40  20  70  90
MONTGOMERY  80  65  81  67  79 / 100  40  40  70  80
TROY        80  64  81  65  78 /  90  40  30  60  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

08/88
Hazardous weather outlook, Oct 11, 7:23 PM CDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
723 PM CDT SUN OCT 11 2009

ALZ011>015-017>050-130023-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
723 PM CDT SUN OCT 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AFTER 3 AM ACROSS THE
NORTHWEST SECTIONS AS LOW PRESSURE APPROACHES FROM THE WEST.
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING IN POOR DRAINAGE
AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A WARM FRONT IS EXPECTED TO LIFT NORTHWARD ACROSS CENTRAL ALABAMA
DURING THE EARLY MORNING HOURS ON MONDAY. STRONG TO POSSIBLY SEVERE
STORMS COULD DEVELOP ALONG AND SOUTH OF THIS FRONT FROM AROUND 10 AM
UNTIL 8 PM. THE MAIN THREATS WITH ANY STORM DEVELOPMENT WILL BE
GUSTY WINDS AND LOCALLY HEAVY RAINFALL. HOWEVER...ISOLATED TORNADOES
MAY ALSO BE POSSIBLE WITH THIS SYSTEM...PLEASE CONTINUE TO MONITOR
FOR UPDATED INFORMATION OF THIS DEVELOPING WEATHER PATTERN. IN
ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ALONG AND NORTH
OF THE INTERSTATE 20 CORRIDOR WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES
POSSIBLE.

A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS CENTRAL ALABAMA
THURSDAY INTO EARLY FRIDAY. SEVERE THUNDERSTORMS WILL BE
POSSIBLE ALONG AND AHEAD OF THE FRONT. CONTINUE TO MONITOR THIS
PRODUCT FOR FURTHER UPDATES TO THE TIMING...STRENGTH...AND
FORECAST CONFIDENCE OF THIS DEVELOPING WEATHER SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
ON MONDAY AND AGAIN ON THURSDAY INTO EARLY FRIDAY.

KSL

In the hours before

Special weather statement, Oct 12, 4:27 AM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
427 AM CDT MON OCT 12 2009

ALZ024-026-121015-
JEFFERSON-ST. CLAIR-
427 AM CDT MON OCT 12 2009

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON AND ST. CLAIR COUNTIES
UNTIL 515 AM CDT...

AT 427 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR MAYTOWN...OR 8 MILES NORTHWEST OF FAIRFIELD...
MOVING EAST AT 40 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MAYTOWN.
  ADAMSVILLE.
  FORESTDALE.
  WATSON.
  FULTONDALE.
  NEW CASTLE.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Oct 12, 5:12 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 AM CDT MON OCT 12 2009

ALZ026-121045-
ST. CLAIR-
512 AM CDT MON OCT 12 2009

...SIGNIFICANT WEATHER ALERT FOR ST. CLAIR COUNTY UNTIL 545 AM CDT...

AT 512 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR TRUSSVILLE...MOVING EAST AT 25 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ARGO.
  MARGARET.
  BRANCHVILLE.
  ODENVILLE.
  WATTSVILLE.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES AND
TREE LIMBS. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 9:20 PM CDTFlash Flood WatchBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 12 more19 hr
Oct 12, 2:30 AM CDTAreal Flood AdvisoryBMXJefferson2 hr
Oct 12, 3:22 AM CDTFlash Flood WarningBMXLamar3 hr
Oct 12, 4:43 AM CDTAreal Flood AdvisoryBMXWalker2 hr
Oct 12, 8:10 AM CDTTornado WarningBMXRandolph20 min
Oct 12, 8:15 AM CDTFlash Flood WarningBMXEtowah3 hr
Oct 12, 9:43 AM CDTFlash Flood WarningBMXRandolph2 hr
Oct 12, 10:02 AM CDTRiver Flood WarningBMXBibb, Jefferson, Shelby13 hr
Oct 12, 10:31 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter6 days
Oct 12, 10:44 AM CDTFlash Flood WarningBMXLamar4 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.